What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 5:59 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 11, 5:59 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
559 AM CST Sat Jan 11 2020
.UPDATE...
Issued at 559 AM CST Sat Jan 11 2020
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Monday night)
Issued at 215 AM CST Sat Jan 11 2020
The line of thunderstorms is encountering more stable air as it
shifts eastward across the region. As a result, SPC has shifted
the axis of slight risk for severe to the south and east, mainly
along/south of the Tn border. Nevertheless, the wind shear is
very strong, and small segments of the line may still present a
marginal risk for severe wind gusts.
With an additional 1 to 2 inches of rainfall expected with the
line's main pass, the Flash Flood Watch remains in effect. The
rain will be falling on well saturated grounds, although this
impact too becomes less the farther east the line progresses. As
a result, and after collaboration with LMK and OHX, our far
southeastern 3 counties, excluded from the FFA, will remain so.
Gradient winds gusting to 45 mph along/ahead of the line of
storms should translate eastward with time today. After fropa, the
winds shift to the northwest and begin a diminishing trend. As a
result, we anticipate an early cancellation of the Advisory,
particularly in the west. However, with the surface Low deepening
upon its lift northeastward across the FA late this PM, we think a
continuation of the Advisory thru those hours is warranted for
now. And there is some concern that deepening may produce a little
higher gust potential, mainly in the east.
There is a minimal chance for change-over pcpn, before ending, in
portions of our farthest northwest counties. However, the mean
moisture really drops off as this occurs, so little to no impact
is anticipated. This has been a pretty consistent signal the past
several nights.
.LONG TERM...(Tuesday through Friday)
Issued at 215 AM CST Sat Jan 11 2020
The primary forecast concern in the long term is the potential for
precipitation in three separate episodes. The first occurs over
mainly southern and eastern sections of the area Monday night into
Tuesday. The second arrives with a chance of thunder late Tuesday
night and Wednesday. The final chance arrives late Thursday night and
Friday, possibly in the form of a wintry mix. Forecast confidence is
about average with some improvement in agreement between model
solutions, but some differences that still need to be ironed out.
The upper flow pattern through much of the week will be dominated by
west southwesterly flow, with a brief period of west northwest flow
possible Wednesday night into Thursday night. Ripples of energy
traversing the active southwest flow pattern will provide periodic
chances for precipitation through the week. The first chance arrives
Monday night into Tuesday as an area of low pressure moves from the
Northern Plains into the Upper Midwest and Great Lakes region. A
split flow pattern will be in place during this period, and the best
moisture will remain confined to the southern stream, which should
keep the best chance of precipitation over the southeastern U.S. The
initialized NBM forecast precipitation probabilities appeared to be
overdone. However, it is possible that some light rain showers may
make it as far north as our forecast area late Monday night and
Tuesday, especially into western Kentucky. Thus, our forecast
reflects a rather sharp gradient from lower chances across our
northwestern counties to higher chances in western Kentucky.
By Tuesday night and Wednesday, the southern stream lifts northward
and appears to phase with the northern stream, thus bringing better
moisture influx and higher rain chances to the entire forecast area.
An area of low pressure is forecast to develop over the central
Plains Tuesday night, then stream northeast towards the Great Lakes
by Wednesday evening. Increasing moisture and forcing for vertical
ascent ahead of the front will result in a good chance of showers by
late Tuesday night and especially on Wednesday as the front moves
through. Both the GFS and ECMWF suggest a fair amount of instability
will be present late Tuesday night and Wednesday, and some of that
may even be surface based on Wednesday. With moderate deep layer
shear also forecast, will need to keep an eye on at least some
potential for severe thunderstorms during the day Wednesday, but
it's too soon to say anything with any amount of confidence at this
time.
Even though the initialized NBM forecast keeps precipitation chances
non stop through the entire week, deterministic GFS/ECMWF/CMC model
runs all suggest a dry period from Wednesday night through much of
Thursday night as high pressure builds in and the upper flow pattern
temporarily becomes west northwesterly. Our forecast adjustments
reflect the preferred dry forecast during this time frame.
By late Thursday night and Friday, another low pressure system is
forecast to develop over the central Plains in response to upper
level energy entering the Rockies. This low is forecast to move
northeast towards the Great Lakes region by Saturday. The approach
and passage of the low and its attendant frontal system will result
in the potential for precipitation as early as Thursday night and
continuing into the first half of the weekend. Thermal profiles are
cold enough to support the potential for mixed precipitation late
Thursday night into Friday morning, then again late Friday night
into Saturday morning depending on how quickly the front makes
passage. Will need to keep an eye on this time period, especially
early Friday morning, for a possible light accumulation of wintry
precipitation.
&&
.AVIATION...
Issued at 559 AM CST Sat Jan 11 2020
Low pressure and its associated frontal system will continue to
encourage waves of showers and thunderstorms across the region
through at least early afternoon. MVFR ceilings will prevail, but
temporary restrictions to IFR are expected. A trend towards more
scattered showers is expected by afternoon, followed by a return
to dry conditions by evening. MVFR ceilings should last through
the night. South winds ahead of the front will continue to shift
to the west and northwest with frontal passage. The strongest
winds are expected across western Kentucky and southwest Indiana
this morning, with gusts in excess of 30 knots. Winds should
gradually diminish from west to east tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 3 PM CST this afternoon for ILZ075>078-
080>094.
Wind Advisory until 9 PM CST this evening for ILZ075>078-080>094.
MO...Flash Flood Watch until 3 PM CST this afternoon for MOZ076-086-
087-100-107>112-114.
Wind Advisory until 9 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch until 3 PM CST this afternoon for INZ081-082-
085>088.
Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Flash Flood Watch until 3 PM CST this afternoon for KYZ001>016-
018>020.
Wind Advisory until 9 PM CST this evening for KYZ001>022.
&&Hazardous weather outlook, Jan 11, 3:16 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 AM CST Sat Jan 11 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 AM CST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Widespread heavy rainfall continues with 1 to 2 inches of
additional rainfall expected, locally higher amounts possible. A
Flash Flood Watch remains in effect through 3 pm today. Refer to
the Watch for details.
A small risk of severe weather continues today as a line of storms
progresses across the region. The primary hazard with isolated
severe storms is damaging winds.
Strong and gusty non thunderstorm winds continue today, with
gusts up to 45 to 50 mph possible. A Wind Advisory remains in
effect through early this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms late Tuesday night and Wednesday.
A few of the storms on Wednesday could be strong to severe, with
damaging winds the primary hazard.
A mix of wintry precipitation is forecast late Thursday night into
Friday morning. The potential for a light accumulation cannot be
ruled out at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rain, flooding, wind, and storms are
encouraged.
In the hours before
Special weather statement, Jan 11, 3:18 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
318 AM CST Sat Jan 11 2020
ILZ076>078-082-083-086-087-089>091-093-094-INZ081-085-086-
KYZ001>016-018-111030-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-JOHNSON-
POPE-HARDIN-PULASKI-MASSAC-GIBSON-POSEY-VANDERBURGH-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
HENDERSON-
INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL,
MCLEANSBORO, CARMI, HARRISBURG, SHAWNEETOWN, VIENNA, GOLCONDA,
ELIZABETHTOWN, MOUND CITY, METROPOLIS, FORT BRANCH, POSEYVILLE,
EVANSVILLE, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, AND HENDERSON
318 AM CST Sat Jan 11 2020
...SPECIAL WEATHER STATEMENT...
At 318 AM, a line of strong storms extended from Fairfield and
Harrisburg in southern Illinois to near La Center, Kentucky.
Movement of the line was east around 40 mph.
By 430 AM, the line should extend from near Princeton and
Evansville in southwest Indiana to just west of Murray, Kentucky.
Expect very heavy rainfall that may lead to some flood concerns in
time. Gusty winds 35 to 50 mph will be likely with the storms,
which is about the same as the winds ahead of the line. Cloud to
ground lightning will be a hazard as well.
08
Local storm report, Jan 11, 3:38 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
01/11/2020 CAPE GIRARDEAU MO BROADCAST MEDIA
TREE BLOWN DOWN ON HOUSE IN TOWN.
&&Local storm report, Jan 11, 4:02 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND DMG 3 SE JACKSON 37.35N 89.61W
01/11/2020 CAPE GIRARDEAU MO EMERGENCY MNGR
FOUR BUILDINGS ON BIRK LANE DAMAGED,
INCLUDING ROOF DAMAGE TO CRADER TIRE.
&&
RJPLocal storm report, Jan 11, 4:10 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FLASH FLOOD 1 N DELTA 37.21N 89.74W
01/11/2020 CAPE GIRARDEAU MO EMERGENCY MNGR
SEVERAL ROADS IMPASSABLE AND COVERED WITH
WATER IN SOUTHERN PART OF CAPE GIRARDEAU
COUNTY. INCLUDED ARE STATE ROUTE N AND
COUNTY ROAD 244, HIGHWAY P BETWEEN RANDLES
AND DELTA, AND STATE ROUTE N AND COUNTY ROAD
236.
&&
RJPSpecial weather statement, Jan 11, 4:27 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST Sat Jan 11 2020
KYZ001>003-006-008-009-011-012-111230-
FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-
INCLUDING THE CITIES OF HICKMAN, CLINTON, BARDWELL, MAYFIELD,
BENTON, MURRAY, EDDYVILLE, AND CADIZ
427 AM CST Sat Jan 11 2020
...SPECIAL WEATHER STATEMENT...
At 425 AM, strong thunderstorms were observed across Fulton,
Hickman and Carlisle counties in west Kentucky. The storms were
moving east around 40 mph.
Through 530 AM, the storms will continue to track east, affecting
areas from Mayfield to Benton and Murray.
Strong wind gusts 35 to 50 mph will be likely in some areas. The
wind gusted to near 50 mph just east of Hickman, Kentucky around
400 AM. Heavy rainfall will significantly reduce visibilities.
Cloud to ground lightning will also be a hazard.
08
Special weather statement, Jan 11, 5:17 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
517 AM CST Sat Jan 11 2020
KYZ005>008-111145-
Marshall KY-McCracken KY-Graves KY-Livingston KY-
517 AM CST Sat Jan 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIVINGSTON...WESTERN
MARSHALL...SOUTHEASTERN MCCRACKEN AND GRAVES COUNTIES UNTIL 545 AM
CST...
At 516 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Lovelaceville to 7 miles
east of Fulton. Movement was northeast at 70 mph.
Winds 40 to 50 mph will be possible with these storms.
Locations impacted include...
Paducah, Mayfield, Reidland, Lone Oak, Ledbetter, Sedalia, Wingo,
Water Valley, Lowes, Fancy Farm, Brewers, Dukedom and Symsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3695 8881 3711 8860 3708 8857 3706 8850
3708 8845 3705 8842 3678 8842 3675 8845
3675 8849 3671 8849 3650 8870 3650 8881
TIME...MOT...LOC 1116Z 214DEG 61KT 3686 8876 3654 8875
08